Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Have stent put in and taking plavix. Gum surgery to be done. Should I stop taking medicine?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1995
Answered : 141 Questions
i have a stent and take baby aspirin and plavix, stent put in 4 yrs. ago i will be having gum surgery tuesday feb 5th when do i stop the medication
Posted Thu, 21 Feb 2013 in Hypertension and Heart Disease
Answered by Dr. (Prof.) Subroto Mandal 5 hours later
Hello and welcome to XXXXXXX

As per your history regarding Stent 4 years back most probably, it will be a medicated stent. We give blood thinner like aspirin and Plavix to prevent clogging of the stent i.e. re-stenosis.

Use of aspirin increases the risk of bleeding during any surgery.
Normally for any elective MAJOR surgery, we stop the blood thinner at least one week before the surgery. However, in emergency surgery it depends upon physician discretion and judgment about the risk and benefit ratio.

Now as you plan for gum surgery, which is elective minor surgery, also you have stent, if you stop aspirin and plavix for longer periods it may be risky.

However, as gum surgery (it may be minor) you can stop for about 3-4 days before the surgery. Again, your dentist and cardiologist will decide this, because the dentist has to perform the surgery.

Hope I have answered your query.

Wish you a healthy heart.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor